Wyoming, 2023

Hail in Wyoming, July 11, 2023

July 11, 2023 · NWS UNR · 1 event in 1 county or zone

An early morning severe thunderstorm produced hail around quarter size north of Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm produced hail around quarter size north of Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 4:00 AM MST, 25 minutes earlier.

Area forecast discussion, Jul 11, 4:00 AM MST, 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
500 AM MDT Tue Jul 11 2023

.DISCUSSION...(Today Through Monday)
Issued at 255 AM MDT Tue Jul 11 2023

Current surface analysis shows cold front now across southeast
MT, the Black Hills area, and southern SD, with high pressure
centered across southeast SK. Upper level analysis shows
flattening ridge over the northern/central high Plains. Strong low
pressure remains over the southern Hudson Bay region. Energy
passing through the ridge is bringing some showers and storms to
far eastern MT and northeast WY, and the far western Dakotas. This
activity will linger through at least the morning hours,
especially to the north and northeast of the Black Hills. Skies
are variably cloudy with temps in the upper 50s and 60s. East-
northeast winds behind the front are bringing increasing moisture
into the western SD plains, with dewpoints creeping into the 60s.

Severe weather potential ramps up by mid to late afternoon and
continues into the evening, especially from the Black Hills area
into southern SD, as front stalls out from northeast WY to far
northern NE and energy continues to pass through the weakening
ridge. Cooler air across much of the area behind the front will
result in highs ranging from the upper 70s over far northwest SD to
around 90 over far southwest SD. Moisture will pool to the northeast
of the front, with MLCAPE values forecast to increase to 1000 to
2000 j/kg in the afternoon from far northeast WY and the Black Hills
area to much of southwest and south central SD. Shear will be
favorable for supercell development, particularly across southwest
into south central SD. Large hail, some potentially very large, and
strong wind gusts will be the main threats from severe storms, with
an isolated tornado not out of the question near the boundary. With
precipitable water values up to around 150 percent of average, some
heavy rainfall can be expected with any stronger storms as well. The
strongest storms should dissipate and exit the area by late evening,
but a strong storm or two could linger or develop overnight with
elevated CAPE lingering across much of the area.

The frontal boundary will drift further south and east of the area
on Wednesday, with the better chances for storms across NE and
southeast SD. Much of the area could stay dry on Wednesday with lack
of forcing, main chances for a storm in the afternoon being across
the Black Hills, far northwest SD, and possibly far south central
SD. Thursday should be a more active day for thunderstorms, mainly
in the afternoon and evening. Forecast CAPE and shear look
supportive for isolated strong to severe storms from the Black Hills
area south and eastward. Temps will be near seasonal averages on
Wednesday and Thursday, with highs mostly in the 80s.

A drier pattern looks to gradually develop in the Friday to Sunday
period as the Hudson Bay low start to move south and eventually
eastward into the northern Great Lakes region and eastern Canada,
while an upper high gradually strengthens and slides east-northeast
across the southwest US. Building ridge to the north will move east
across the west coast states into the Rockies by early next week. As
the high slides into the southern Plains by the middle of next week,
a relatively hot and mostly dry pattern will likely be in place
across the northern Plains region for much of next week.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 455 AM MDT Tue Jul 11 2023

Scattered thunderstorms with LCL MVFR conditions, will continue
to move eastward across western South Dakota this morning and will
move out of the area by 18Z. Southeasterly upslope winds may
result in areas of MVFR/IFR conditions over the eastern slopes of
the Black Hills until around 16Z this morning. Scattered
thunderstorms will redevelop around 21Z this afternoon and will
continue until around 05Z this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Jul 11, 12:18 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
118 AM MDT Tue Jul 11 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054-
056>058-071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
118 AM MDT Tue Jul 11 2023 /218 AM CDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts. There is also
a small chance for a tornado to develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be chances for thunderstorms over various parts of the
area each day through Saturday. Isolated strong to severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-121300-
Southern Campbell-
118 AM MDT Tue Jul 11 2023

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be chances for thunderstorms over various parts of the
area each day through Saturday. Isolated strong to severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 11, 4:10 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
510 AM MDT Tue Jul 11 2023

WYZ056-057-111145-
Wyoming Black Hills WY-Western Crook WY-
510 AM MDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of central Crook County
through 545 AM MDT...

At 509 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Devils Tower Junction, or 15 miles northwest of
Sundance, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Cook Lake and Warren Peak around 530 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4449 10471 4460 10472 4464 10436 4445 10434
TIME...MOT...LOC 1109Z 270DEG 25KT 4454 10463

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Trimarchi

The radar

The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 11, 4:25 AM MST
Where
Crook County, 9.62 mi SE of Devils Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.500, -104.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105538.